Alert archive / Wisconsin / Tornado Warnings in 2024

Tornado Warning 3, NWS Milwaukee, WI

February 8, 2024Dane County, Green County, Rock County, Wisconsin

NWS Milwaukee, WI issued this tornado warning at Feb 8, 2024, 5:31 PM CST for Dane County, Green County, Rock County, Wisconsin. It was in force for 44 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 8, 2024, 5:31 PM CST (23:31 UTC)
Expired
Feb 8, 2024, 6:15 PM CST
In force
44 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Dane County, WI, Green County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 74 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 5:33 PM CSTFUNNEL CLOUD4 Nw Juda, WIMultiple reports of funnel clouds near HWY 59.
Feb 8, 5:35 PM CSTFUNNEL CLOUD2 Nw Albany, WIReport of funnel moving northeast.
Feb 8, 5:37 PM CSTTORNADO2 Nnw Albany, WIReports of tornado on the ground tracking northeast on the north side of Albany.
Feb 8, 5:41 PM CSTFUNNEL CLOUD2 N Evansville, WIReports of a funnel near Footville. Base of the funnel was blocked by trees, but there is reports of debris above the tree line.
Feb 8, 5:46 PM CSTTORNADO3 E Evansville, WIDamage surveys confirm an EF-2 tornado. This tornado touched down southeast of Evansville at 5:46 PM CDT and continued on a northeast track to near Lake Koshkonong, ending at approximately 6:17 PM CDT.
Feb 8, 6:00 PM CSTTSTM WND DMG5 Ene Evansville, WIReports of roof damage and large trees snapped.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
610 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WFUS53 KMKX 082331
TORMKX
WIC025-045-105-090015-
/O.NEW.KMKX.TO.W.0003.240208T2331Z-240209T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Milwaukee/Sullivan WI
531 PM CST Thu Feb 8 2024

The National Weather Service in Milwaukee/Sullivan has issued a

* Tornado Warning for...
  Northeastern Green County in south central Wisconsin...
  Northwestern Rock County in south central Wisconsin...
  Southeastern Dane County in south central Wisconsin...

* Until 615 PM CST.

* At 531 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Albany, or 8 miles northwest of Brodhead, moving
  northeast at 40 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Stoughton, Oregon, Evansville, Brooklyn, Monticello, Albany,
  Magnolia, Dayton, Attica, and Cooksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4263 8958 4274 8962 4293 8941 4293 8910
      4272 8918 4265 8936
TIME...MOT...LOC 2331Z 233DEG 36KT 4273 8946 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

WAGNER
2 follow-up statements
596 
WWUS53 KMKX 082335
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
535 PM CST Thu Feb 8 2024

WIC025-045-105-090015-
/O.CON.KMKX.TO.W.0003.000000T0000Z-240209T0015Z/
Green WI-Rock WI-Dane WI-
535 PM CST Thu Feb 8 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
NORTHEASTERN GREEN...NORTHWESTERN ROCK AND SOUTHEASTERN DANE
COUNTIES...

At 534 PM CST, a confirmed tornado was located near Albany, or near
Evansville, moving northeast at 40 mph.

HAZARD...Damaging tornado and half dollar size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Stoughton, Oregon, Evansville, Brooklyn, Albany, Magnolia, Dayton,
Attica, and Cooksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4264 8953 4277 8958 4293 8941 4293 8910
      4272 8918 4265 8936
TIME...MOT...LOC 2334Z 233DEG 36KT 4275 8942 

TORNADO...OBSERVED
MAX HAIL SIZE...1.25 IN

$$

WAGNER
538 
WWUS53 KMKX 082353
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
553 PM CST Thu Feb 8 2024

WIC045-090003-
/O.CAN.KMKX.TO.W.0003.000000T0000Z-240209T0015Z/
Green WI-
553 PM CST Thu Feb 8 2024

...THE TORNADO WARNING FOR NORTHEASTERN GREEN COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4285 8937 4293 8935 4293 8910 4272 8918
      4265 8937
TIME...MOT...LOC 2353Z 233DEG 36KT 4287 8921 

$$

WIC025-105-090015-
/O.CON.KMKX.TO.W.0003.000000T0000Z-240209T0015Z/
Rock WI-Dane WI-
553 PM CST Thu Feb 8 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
NORTHWESTERN ROCK AND SOUTHEASTERN DANE COUNTIES...

At 553 PM CST, a confirmed tornado was located near Stoughton, moving
northeast at 40 mph.

HAZARD...Damaging tornado and half dollar size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Stoughton, Evansville, Brooklyn, Magnolia, and Cooksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4285 8937 4293 8935 4293 8910 4272 8918
      4265 8937
TIME...MOT...LOC 2353Z 233DEG 36KT 4287 8921 

TORNADO...OBSERVED
MAX HAIL SIZE...1.25 IN

$$

WAGNER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Feb 8, 3:17 PM CST, 2 hours 14 minutes earlier. Its key messages:

  • Severe thunderstorm threat increasing for late afternoon and early evening.
  • Well above average to near record highs continue into Friday, before temperatures cool behind a cold front for the weekend.
Area forecast discussion, Feb 8, 3:17 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
317 PM CST Thu Feb 8 2024

.KEY MESSAGES...

- Severe thunderstorm threat increasing for late afternoon and
  early evening.

- Well above average to near record highs continue into Friday,
  before temperatures cool behind a cold front for the weekend.

&&

.SHORT TERM...
Issued 241 PM CST Thu Feb 8 2024

Tonight through Friday night:

N-S band of showers is exiting far ern WI while scattered storms
are approaching south central WI from ern IA. Storms are located
near plume of SBCAPE of 600 J/KG and near approaching shortwave
trough. CAPE should increase at least slightly more, while
effective shear of 40-45 kts continues. Strong low level shear
will also be present with large 0-2KM clockwise hodographs.
Expect scattered to numerous storms, isolated severe, of which
could include large hail or a tornado or two into the early
evening.

The cold front will then pass a little later this evening while
the attendant occluded low moves from nrn MN into Ontario. The
low will then move toward James Bay, Canada on Fri with breezy
swly winds and still mild temps over srn WI.

A shortwave trough and sfc wave of low pressure will then track
from ern KS to the lower Great Lakes Fri nt. Far se WI may be on
the nrn fringes of a shield of pcpn, while another round of cold
advection will occur over the region. Weakening nwly sfc winds
and dry conditions are expected for Sat but cooler.

Gehring

&&

.LONG TERM...
Issued 241 PM CST Thu Feb 8 2024

Sunday through Thursday:

Weak high pressure will then prevail Sun into Mon, although a
shortwave trough passage may bring some clouds on Sun. Low
pressure will then track from the lower MS River Valley across
the srn Ohio Valley on Mon with dry conditions for srn WI.
High pressure will then arrive from the north later on Tue,
moving ewd for Wed. Sswly winds and weak warm advection for Wed
probably followed by a weak cold frontal passage on Thu with
chances for lgt snow. High temps will range from the middle 30s
to lower 40s for next week with lows mainly in the 20s.

Gehring

&&

.AVIATION...
Issued 241 PM CST Thu Feb 8 2024

N-S band of showers is exiting far ern WI while scattered storms
are approaching south central WI from ern IA. Sct-bkn035-050
stratocumulus to cumulus clouds will prevail into the early
evening while scattered storms moves across srn WI. Low Cigs
and vsbys within the storms along with gusty winds and possibly
hail. VFR conditions then will take hold, but areas of MVFR
Cigs will develop early Fri AM north of Madison and could
continue into the early afternoon. Also gusty sly winds today
becoming wly tnt-Fri. LLWS may become a concern tnt.

Gehring

&&

.MARINE...
Issued 241 PM CST Thu Feb 8 2024

Breezy southerly winds will continue into this evening as low
pressure of 29.2 inches over northwest Minnesota moves into
Ontario tonight. A few gusts could approach gale force, but
widespread gales are not expected. Southwest winds will remain
breezy Friday as the low moves across Ontario, with winds
becoming westerly by Saturday behind the low. Winds will become
lighter Sunday into Monday as high pressure of 30.1 inches moves
through the area.

A Small Craft Advisory is now in effect until 5 PM Friday for
breezy sly winds and high waves this evening, becoming breezy
southwest winds late tonight and Friday.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 5 PM
     Friday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 8, 2:18 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
218 PM CST Thu Feb 8 2024

WIZ046-047-051-052-056>060-062>072-092030-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
218 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a chance for thunderstorms today, with a stronger storm
or two not out the question later this afternoon into early
evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

LMZ643>646-092030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
218 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect through Friday due to breeze
winds and building waves.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The Small Craft Advisory remain in effect through Friday for
breeze west winds and building waves.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-092030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
218 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Southerly wind gusts will approach gale force at times today into
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Southwest winds gusts will approach gale force across northern
Lake Michigan on Friday.

www.weather.gov/mkx

In the hours before

Special weather statement, Feb 8, 4:09 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
409 PM CST Thu Feb 8 2024

WIZ062-063-067-068-082245-
Green WI-Lafayette WI-Iowa WI-Dane WI-
409 PM CST Thu Feb 8 2024

...STRONG THUNDERSTORMS WILL IMPACT LAFAYETTE...GREEN...IOWA AND
WESTERN DANE COUNTIES THROUGH 445 PM CST...

At 408 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles northwest of
Mineral Point to near Argyle. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Western Madison, Fitchburg, Middleton, Monroe, Verona, Oregon, Mount
Horeb, Dodgeville, Sauk City, Brodhead, Mineral Point, Darlington,
Cross Plains, Belleville, New Glarus, Mazomanie, Shorewood Hills,
Brooklyn, Black Earth, and Shullsburg.

This includes the following highways...
 U.S. Highway 18 between mile markers 49 and 84.
 U.S. Highway 12 between mile markers 251 and 261.
 U.S. Highway 151 between mile markers 23 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4307 9043 4316 9012 4315 9005 4320 8999
      4319 8986 4324 8980 4326 8973 4301 8936
      4251 8936 4251 9042
TIME...MOT...LOC 2208Z 245DEG 63KT 4295 9035 4265 8980

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

WAGNER
Local storm report, Feb 8, 4:45 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
445 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Hail             Gratiot                 42.57N 90.02W
02/08/2024  E0.88 inch       Lafayette          WI   Broadcast Media

            Relayed by Broadcast Media.

&&

TP
Local storm report, Feb 8, 5:19 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
519 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             Monroe                  42.60N 89.64W
02/08/2024  E0.88 inch       Green              WI   Trained Spotter

&&

TP
Local storm report, Feb 8, 5:26 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
526 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Hail             1 N Monroe              42.61N 89.64W
02/08/2024  E1.00 inch       Green              WI   Public

&&

TP

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 4:09 PM CSTSpecial Weather StatementMKXGreen, Iowa, Lafayette36 min
Feb 8, 4:14 PM CSTSevere Thunderstorm WarningMKXLafayette46 min
Feb 8, 4:50 PM CSTSevere Thunderstorm WarningMKXGreen, Lafayette40 min
Feb 8, 5:04 PM CSTTornado WarningMKXGreen26 min
Feb 8, 5:07 PM CSTTornado WarningMKXGreen, Lafayette23 min
Feb 8, 5:28 PM CSTSevere Thunderstorm WarningMKXDane, Green, Jefferson, Rock47 min
Feb 8, 5:42 PM CSTSpecial Weather StatementMKXColumbia48 min
Feb 8, 5:50 PM CSTTornado Warning Tornado observedConsiderable damage threatMKXDane, Jefferson, Rock40 min
Feb 8, 5:55 PM CSTSevere Thunderstorm WarningMKXGreen, Jefferson, Rock, Walworth50 min

Nearby

Tornado Warnings in Wisconsin, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.